Updated on 05/13/2014 6:38PM

Warning issued over compounded equine drug

Email

The University of Florida’s equine department has issued a warning to horse owners that a compounded drug prepared by a Lexington, Ky., pharmacy to treat equine protozoal myeloencephalitis is a likely factor in the death of two horses and the sickness of six others.

Dr. Robert MacKay, a veterinarian at the University of Florida’s Large Animal Medicine department, issued the warning Tuesday after eight horses at a training stable in Ocala, Fla., given a single dose of the compounded drug exhibited “neurological disturbances within 36 hours of administration.” The compounded drug was provided by Wickliffe Pharmacy in Lexington, MacKay said in the warning.

Telephone calls to Wickliffe on Tuesday went unanswered. However, the pharmacy released a statement after a story was posted on DRF.com that said “there is no known correlation between Wickliffe’s compound and the reported adverse events.”

“Wickliffe is working cooperatively with health authorities to determine the cause of the adverse events as quickly as possible,” the statement said. “Wickliffe has no indication that the preparation compounded at its pharmacy was unsafe in any way or prepared other than as prescribed.”

According to MacKay, the compounded substance is known as toltrazuril/pyrimethamine. One of the horses died after a seizure, and another was put down two days after being transported to the university’s clinic. The other six are “now being given large doses of folic acid to combat the drug’s effects.” MacKay said staff at his clinic believe one of the deaths was due to “accidental misformulation” that led to an overdose of pyrimethamine, an anti-protozoal drug.

Equine protozoal myeloencephalitis is a common disease in horses affecting the neurological system. Its symptoms can be hard to read definitively, and horses can test positive for exposure to the disease without displaying any symptoms.

 

Nona Kaenel More than 1 year ago
I work in biotech. Do NOT use a compound pharmacy as they do NOT have strict quality control in place as do drug companies. Don't go there.
Denise Steffanus More than 1 year ago
Reputation is what counts. I never hesitate to use a compounded medication from Hagyard Pharmacy, Rood & Riddle Pharmacy, or Doc Lane's in Lexington. Do your homework. If the medication is available in an FDA-approved drug, a pharmacy is breaking the law by compounding it, so why would you trust that pharmacy? Use your head. Is your horse's health (or life) more important than saving a few bucks on a bootleg drug?
Jean Cruguet More than 1 year ago
There were also 2 other Thoroughbreds in Lexington, KY who had the same adverse reactions and died on March 31st, from the same compounded EPM medication that has continued to be compounded and sold to Vet's and trainers in the US. Wickliffe was notified by Veterinary staff from Hagyard equine hospital on March 31st of the adverse reactions and deaths of the two Thoroughbreds in Lexington, KY after both had been given the same EPM medication in a oral paste form out of the same tube. The FDA has these two cases also under investigation. The media did not include the two deaths in KY as they were unable to confirm all of the details at the time of reporting the Ocala horses.